Ask an expert
Question

14 Sep 2006

Anxiety caused through medication
After a horrendous year of medication, prescribed by a psychiatrist, how does one deal with the side effects of anti-anxiety drugs, which cause rebound anxiety? After 3 further medical expert opinions (all of whom simply prescribe more drugs)many thousands of rands later, and a destroyed life, how does a young person put her life back together?
Originally prescribed Effexor XR (for low energy levels!), then Stillnox for the side effect this drug causes - insomnia...then Xanor SR in an attempt to deal with over-the-top, soul destroying anxiety levels - which has compounded the problem, do you have any suggestions where to go from here? This horrendous episode includes a mental breakdown due to being ill unto death from the side effects of Effexor, a two and a half week stay in a clinic to replace this drug with 20 mg of Prozac, along with the Xanor SR x 3 a day, and the ongoing original Stilnox, plus a Serequel - which is the only time (asleep at night) there is any relief at all from a nightmare existence?
Answer 448 views
Expert
CyberShrink
cybershrink

01 Jan 0001

We;;, it is well recognized that the commonest anti-anxiety drugs, the benzo's, can cause rebound anxiety then we stop taking them, especially if we stop suddenly rather than gradually. Effexor is not of course a treatment for "low energy levels" and I'm very suspicious of those doctors who seem so very eager to prescribe it. Stilnox tends not to have the withdrawal problems of the benzos, nor a hangover the next morning. Xanor SR is another drug whose purpose I rweally don't see, but which seems astonishingly popular among not very thoughtful or well-informed docs. Of the antidepressants, Prozac tends to cause less problems on withdrawal than some of the others.
It may seem annoying, but you'd do best to get a different re-assessment and fresh viewpoint, if you can find a shrink who is NOT devoted to overdosing people on drugs.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
32% - 9472 votes
No
68% - 20283 votes
Vote